Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

May 28, 2024El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at May 28, 2024, 1:08 PM MDT for El Paso County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 1:08 PM MDT (19:08 UTC)
Expired
May 28, 2024, 1:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
40

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 77 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS85 KPUB 281908
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue May 28 2024
 
COZ084-281945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Black Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3898 10456 3901 10477 3913 10482 3913 10457
TIME...MOT...LOC 1908Z 262DEG 12KT 3907 10467 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Moore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 28, 11:29 AM MDT, 1 hour 39 minutes earlier. Its key messages:

  • Strong to severe storms are possible (40-60% chance) for today, especially for our southeastern plains.
  • Daily thunderstorm chances (40-60% chance) will continue across the southeast mountains/plains through the week, with strong to severe storms possible along and east of I-25.
  • Slow drying and warming trend starts late weekend into early next week.
Area forecast discussion, May 28, 11:29 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Tue May 28 2024

.KEY MESSAGES...

- Strong to severe storms are possible (40-60% chance) for
  today, especially for our southeastern plains.

- Daily thunderstorm chances (40-60% chance) will continue
  across the southeast mountains/plains through the week, with
  strong to severe storms possible along and east of I-25.

- Slow drying and warming trend starts late weekend into early
  next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 AM MDT Tue May 28 2024

Currently..

Satellite imagery depicts troughing over the northeastern and
northwestern conus, with broad ridging overhead. Temperatures are
still in the 40s and 50s across the plains as of 3am this morning,
with dew points in the 30s and 40s. Other than a bit of lingering
mid-level cloud cover on our far eastern plains, sky conditions are
mostly clear. Light northerly winds are in place over the I-25
corridor.

Today and Tonight..

High res models bring a bout of shortwave energy and easterly
surface winds through the area this afternoon, which will help to
bring in additional moisture and instability. Our mountains will see
weak general thunderstorms develop by around noon, with main risks
for the high country today being gusty winds and lighting. Forecast
soundings across our far eastern and southern plains however, show
anywhere from 2500 to 3000 J/kg of CAPE this afternoon, especially
for eastern Las Animas and Baca counties. These areas are also
looking at 35 to 45kt of 0 to 6km bulk shear, and are outlooked as
Slight Risk for damaging winds and hail for this afternoon as well.
CAMs show the potential for to severe storms over Kiowa, Bent, and
Prowers counties also, and the SPC has included much of the plains
in their marginal outlook, though it does look like the western
extent of moisture and instability will be limited at least somewhat
this afternoon. Most high res model guidance develops storms over
the southern plains by around 1pm this afternoon. These storms look
to become strong to severe as they push through eastern Las Animas
and Baca county after 3pm this afternoon, where main threats will be
large hail up to 2 inches and winds gusting to 60 mph. Another round
of storms looks to develop over the Pikes Peak region after 2pm.
Chances for storms becoming severe over El Paso and Pueblo County
today are low due less instability and less moisture further west
this afternoon, but as storms push eastward into Kiowa, Bent, and
Prowers counties, some storms may become strong to severe later this
afternoon and this evening, with main threats being large hail up to
2 inches and 60 mph winds. Daytime highs today will be near to just
slightly above normal, with most of our plains warming into the mid
80s, 70s for mountain valleys and El Paso County, and 50s and 60s
for higher terrain locations. Storms look to weaken and push into
Kansas by around 10 or 11pm at the latest this evening, with mild
temperatures and continued moist southeasterly flow persisting
through the overnight hours into Wednesday morning. Continued
southeasterly winds and potential moist outflows will help to set
the stage for potentially more available moisture and a possible
higher risk for strong to severe storms on Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 322 AM MDT Tue May 28 2024

Low amplitude upper ridge will slide east into the plains on
Wed, as moderate w-sw flow aloft continues. At the surface,
expect Tue evening/overnight convection to our southeast to send
some sort of outflow westward across the plains, potentially
pushing deeper low level moisture all the way west to I-25 by
Wed morning. It may then take much of the day for instability to
build over the plains given rather cool/stable air mass
initially in place, but by late afternoon/early evening, most
models show CAPE of 1000-2000 J/KG over the plains east of
I-25. Model scenarios point to late (around 00z) convection
firing near the Palmer Divide and Raton Mesa, with strong storms
then pushing eastward toward the KS border in the evening. Main
negative factors for Wed convection include lack of a strong
s/w trigger (best upper energy ejects fairly far to the north)
and rather weak 0-6km shear values (around 30 kts) due to
pronounced weakness in the wind field from the surface through
about 3km AGL. SWODY2 has most of the plains in a marginal
severe risk, with the southern end of the slight into Kiowa
County, which looks reasonable as stronger forcing is to the
north. Farther west over the mountains and interior valleys,
surface air mass is rather dry, with any convection likely
staying high based and weak.

Thursday is setting up to potentially be a rather active convective
day across the plains, though numerous hard to time mesoscale
details will play a major role in storm formation/evolution.
Fairly strong upper wave will move through the state in the
afternoon, providing enhanced upward motion to all of srn
Colorado in the afternoon/evening. Surface pattern is rather
messy on the plains early in the day, with outflow enhanced
cold front (and accompanying north winds) dropping south through
the plains in the morning, following by increasing easterly
surface winds and westward moisture advection in the afternoon
as surface low pressure spins up over nern NM. Progged CAPE over
the plains approaches 3000 J/KG over the far east, with values
in the 1000-2000 J/KG range all the way west to I-25. Again,
0-6km shear isn't particularly strong (30-35 kts), but if
forecast deep instability develops, shear/instability combo will
likely be sufficient for widespread severe storms, potentially
all the way back to the I-25 corridor. Set-up again looks like
convection forms over the higher terrain mid-afternoon, then
strengthens late afternoon/evening as it encounters deeper
instability on the plains. Main negative factor for storms would
be if post-frontal air mass ends up cooler/more stable than
currently forecast due to potential large cold pool from Wed
night convection to our north, but tough to forecast that at
this time range (48+ hours out). SWODY3 reflects the increased
chance of severe storms Thu, with slight risk covering almost
all of the plains from I-25 eastward. Would lean toward
strong/damaging winds being the greatest risk Thu, though CAPE
may be large enough to overcome weak shear and thus storms could
produce large hail as well. Mountains and interior valleys may
see an uptick in convective coverage Thu afternoon/evening with
better forcing, but low level moisture remains lacking, so
widespread wetting rains look unlikely.

Thunderstorm pattern remains in place Fri on the plains, with
moderate wly flow aloft and residual low level moisture
lingering, though convective outflows from Thu night convection
will play a major role in the evolution of the surface air mass
and resultant instability. Forecast at this point has scattered
pops for much of the area, which looks fine for now. Trend
toward drier weather then develops over the weekend into early
next week, as upper flow turns slightly more swly and increases
by Sunday, drawing some drier air into the region, especially
Sun/Mon.

Temps for the Wed-Fri period will end up roughly near to
slightly above seasonal averages, before warmer weather arrives
over the weekend into early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1029 AM MDT Tue May 28 2024

Showers and thunderstorms developing over the mountains will
drift off into the adjacent lower elevations during the late
afternoon and evening. VCSH/VCTS will be possible at all three
terminals, though coverage looks too isolated to put into the
TAFs just yet, though will time some gusty outflow winds into
all three terminals in the afternoon. If VCTS does impact the
terminals, then localized erratic gusts to 40 kts will be
possible. Moisture will increase with easterly winds overnight
at KCOS and KPUB. Have delayed the onset of stratus at KCOS
until 10z, as recent models have backed off on this scenario
some. Have kept conditions MVFR for now, but it is possible that
a stronger moisture surge originating from yet to form
thunderstorms to the east could result in a few hours of IFR
conditions at KCOS during the early morning hours. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...PETERSEN
AVIATION...KT
Hazardous weather outlook, May 28, 11:35 AM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Tue May 28 2024

COZ058>089-093>099-291745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Tue May 28 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Increasing coverage and intensity is expected for our thunderstorm
activity today. Weak storms are expected to form over the mountains
through the afternoon, with main risks being gusty winds and
lightning. Storms form over the southern plains and the Pikes
Peak region early this afternoon, some of which could become
strong to severe as they move eastward into portions of eastern
Las Animas, Baca, Kiowa, Bent, and Prowers counties after 3pm.
Main risks with storms on our plains today will be large hail up
to 2 inches in diameter, damaging winds gusting over 60 mph, and
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms will be possible again Wednesday and
Thursday from I-25 eastward across the plains, with the greatest
coverage of storms likely on Thursday. Damaging winds and large
hail will be the main risk from any storms, along with cloud to
ground lightning. Over the mountains and interior valleys, weaker
storms are expected, with gusty winds and lightning the main storm
threats.

Thunderstorms chances will gradually diminish from Friday into the
weekend, though a few strong storms may linger on the eastern
plains Friday afternoon and evening. Over the weekend, storms will
tend to be weaker and more isolated, as drier air moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/EHR

In the hours before

Special weather statement, May 28, 12:49 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue May 28 2024

COZ081-084-281915-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1249 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES THROUGH 115 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 18 miles north of Colorado Springs, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monument, Air Force Academy, Palmer Lake, and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3900 10477 3899 10501 3913 10504 3913 10483
TIME...MOT...LOC 1849Z 240DEG 17KT 3908 10494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore
Special weather statement, May 28, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue May 28 2024

COZ084-281945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL EL PASO COUNTY
THROUGH 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 17 miles northeast of Colorado Springs, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10456 3901 10477 3913 10482 3913 10457
TIME...MOT...LOC 1908Z 262DEG 12KT 3907 10467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:49 PM MDTSpecial Weather StatementPUBDouglas26 min
May 28, 1:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
May 28, 1:39 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 28, 1:43 PM MDTSpecial Weather StatementPUBLas Animas32 min
May 28, 1:50 PM MDTSpecial Weather StatementPUBLas Animas25 min
May 28, 2:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
May 28, 2:10 PM MDTSevere Thunderstorm WarningPUBEl Paso35 min
May 28, 2:12 PM MDTSpecial Weather StatementPUBSaguache33 min
May 28, 2:22 PM MDTSpecial Weather StatementPUBEl Paso23 min
May 28, 2:31 PM MDTSpecial Weather StatementPUB29 min
May 28, 2:38 PM MDTSpecial Weather StatementPUBEl Paso37 min
May 28, 2:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
May 28, 2:50 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
May 28, 3:01 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
May 28, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso13 min
May 28, 3:27 PM MDTSpecial Weather StatementPUBBent33 min
May 28, 3:34 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Las Animas26 min
May 28, 3:42 PM MDTSpecial Weather StatementPUBBent33 min
May 28, 3:55 PM MDTSpecial Weather StatementPUBTeller35 min
May 28, 3:58 PM MDTSpecial Weather StatementPUBGunnison32 min
May 28, 3:58 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers32 min
May 28, 4:02 PM MDTSpecial Weather StatementPUBKiowa28 min
May 28, 4:18 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers27 min
May 28, 4:22 PM MDTSpecial Weather StatementPUBBent23 min
May 28, 4:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
May 28, 4:29 PM MDTSpecial Weather StatementPUBFremont31 min
May 28, 4:29 PM MDTSevere Thunderstorm WarningPUBBent, Prowers14 min
May 28, 4:33 PM MDTSevere Thunderstorm WarningPUBBent27 min
May 28, 4:41 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa34 min
May 28, 4:53 PM MDTSpecial Weather StatementPUBBent37 min
May 28, 5:00 PM MDTSpecial Weather StatementPUBFremont30 min
May 28, 5:02 PM MDTSpecial Weather StatementPUBProwers28 min
May 28, 5:04 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 28, 5:13 PM MDTSpecial Weather StatementPUBPueblo47 min
May 28, 5:25 PM MDTSpecial Weather StatementPUBKiowa35 min
May 28, 5:30 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
May 28, 5:35 PM MDTSpecial Weather StatementPUBProwers25 min
May 28, 5:59 PM MDTSpecial Weather StatementPUBHuerfano31 min

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.